Suspected anaphylaxis to cosmetic filler
I recently saw a patient who had anaphylaxis about an hour after injection with a cosmetic filler. She is not atopic and no history of chronic urticaria. After speaking with the manufacturer I am suspecting possible chlorhexidine or propylene glycol as possible causes, and lower on the list is sodium deoxycholate. Hyaluronic acid is not an ingredient in this product so crossed that off the list. I couldn't find any data on the degree of cross reactivity with PEG and propylene glycol and was wondering about this because I can skin test to PEG (114mg/ml of miralax) but I wasn't sure if there is any data on skin testing to propylene glycol? I know there have been several cases of anaphylaxis to PEG but in my literature search I only found cutaneous reactions only to propylene glycol. I also couldn't find any literature on sodium deoxycholate ever being a cause of an acute IgE mediated reaction. Any insights would be greatly appreciated.
I am curious about the clinical manifestations of the reaction. As you noted, propylene glycol has been reported to be associated with systemic and local contact dermatitis but not anaphylaxis. Polyethylene glycol is distinct from polypropylene glycol so I would not advise skin testing with PEG if it isn't on the ingredient list. Polypropylene glycol is quite ubiquitous, in both cosmetics and foods. Given there are no reports of anaphylaxis and that the patient is likely to be frequently exposed to it, I suggest that your testing includes a skin prick test to the cosmetic filler and the other ingredients that you suspect.
I hope this is helpful to you and your patient.
Jacqueline A. Pongracic, MD, FAAAAI